A 10‐year‐old golden retriever bitch was treated for diarrhea and vomiting that lasted about 1 month without a specific diagnosis until a hepatic biopsy provided a histopathologic diagnosis of lymphoma. The dog was referred to the Swedish University of Agricultural Science and treated with one dose of L‐asparaginase.
The day after chemotherapy, the urine was dark yellow, very turbid, and had large amounts of small amorphous crystals and many casts made of similar appearing material identified by infrared spectroscopy to be 100% uric acid dihydrate. Serum uric acid was elevated at 224 μmol/L (RI 0‐59). The dog's illness became worse after chemotherapy. Lymphoma treatment was not continued, and the dog was euthanized 9 days after the L‐asparaginase treatment.
Among other problems were persistent proteinuria with a urine protein‐to‐creatinine ratio of 2.3 and severe hypoalbuminemia. Serum protein electrophoresis performed 3 weeks prior to chemotherapy indicated hyperproteinemia (total protein 78 g/L) having a biclonal gammopathy with 35 g/L β‐2 globulins and 11 g/L γ globulins. Despite prominent cylinduria and crystalluria, the patient did not develop azotemia or isosthenuria.
Link to the publication
Tvedten, H, Lilliehöök, I, Rönnberg, H, Pelander, L. Massive uric acid crystalluria and cylinduria in a dog after l‐asparaginase treatment for lymphoma. Vet Clin Pathol. 2019; 48: 425– 428.